Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 74, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 26, 2002, 11:22 AM EDT for Whitley County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 11:22 AM EDT (15:22 UTC)
- Expired
- Aug 26, 2002, 3:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 261522
FFWJKL
KYC235-261915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EDT MON AUG 26 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WHITLEY COUNTY
* UNTIL 315 PM EDT
* AT 1109 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAIN CONTINUING OVER MUCH OF THE COUNTY. THE HEAVIEST RAINFALL
THIS MORNING HAS OCCURRED FROM JUST WEST OF WILLIAMSBURG AROUND
LIBERTY...NORTHEAST TO AROUND WALDEN AND ROCKHOLDS. SOME LOCATIONS
HAVE LIKELY RECEIVED IN EXCESS OF 6 INCHES OF RAIN THIS MORNING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RESIDENTS LIVING ALONG
STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3693 8410 3679 8430 3670 8430 3661 8421
3660 8397 3678 8399
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:15 AM EDT, 8 hours 7 minutes earlier.
Area forecast discussion, Aug 26, 3:15 AM EDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 AM EDT MON AUG 26 2002 MAIN FCST CONCERN STILL REVOLVES AROUND PCPN CHANCES FOR THE NEXT SEVERAL DAYS. MODELS CONTINUE TO CHANGE TRACK OF THE UPPER AND SFC LOWS EACH MODEL RUN LEADING TO A SOMEWHAT LOW CONFIDENCE FCST THRU THE WEEK. SFC CHART THIS MORNING SHOWING WEAK HIGH PRESS OVER MOST OF THE OHIO VALLEY...BIT OF A WEAK TROFF OVER KY AND THE MAIN FRONT NOW DOWN INTO THE LOWER TN VALLEY. SAT PICS SHOWING UPPER LOW OVER S IL/IN...TOPS WARMING WITH MINI MCS OVER W CNTRL KY. FAIR AMOUNT OF MID AND UPPER LVL CLOUDS OVER THE REST OF THE AREA. NOTED SPENES MESSAGE THIS MORNING ON W CNTRL KY ACTIVITY. DESPITE RATHER MAJOR MODEL DIFFERENCES WITH THE TRACK OF THE UPPER AND SFC LOWS...THEY ALL SEEM TO LEAN IN THE DIRECTION OF LOWER POPS NORTH AND HIGHER POPS SOUTH ACROSS THE CWA FOR THE NEXT FEW DAYS...ADJUSTED THE DATABASE ACCORDINGLY WITH ONLY 30 POP NORTH TODAY RANGING TO 50 SOUTH. SKY COVER WILL CONTINUE TO ALSO BE PROBLEMATIC AS SKIES WILL RANGE FROM PC TO MC OR CONSIDERABLY CLOUDY. MAX TEMPS WILL ALSO BE AFFECTED BY SKY COVER AND PCPN. SAW QUITE A RANGE YESTERDAY OVER THE CWA. QPF WISE THE NEXT SEVERAL DAYS...THE ETA AND AVN MODELS ARE VERY FAR APART...NONE OF THE MODELS HANDLED THE RATHER BIG RAINS OVER W-CNTRL KY THIS MORNING AND THIS IS BOTHERSOME. I DONT THINK THE MODELS HAVE A CLUE PCPN WISE BUT WILL LEAN TOWARD THE ETA/M-ETA QPFS AND POPS. AVN SEEMS TO BE UNDERPLAYING THINGS TOO MUCH. 00Z AVN TAKING THE UPPER LOW QUITE A BIT FURTHER TO THE SOUTH THAN THE ETA MODELS...IM LEANING A LITTLE MORE TOWARD THE ETA RIGHT NOW. HAVE SOME CONCERN OF ISOLATED-LOCALLY HEAVY RAINS DUE TO SLOW MOVEMENT THE NEXT FEW DAYS BUT NOT CONFIDENT ENUFF IN ANY LOCATION TO MENTION IN THE THE ZONES. SLOW MOVING CLOSED UPPER LOWS IN AUGUST ALMOST ALWAYS SPELL TROUBLE SOMEWHERE IN THE AREA...AND NOT NECESSARILY DURING THE AFTERNOON HOURS EITHER. PLAN ON GOING WITH LIKELY POPS ON TUE EXCEPT ACROSS THE NORTH. TEMPS AGAIN RUNNING AROUND/NEAR 80...MAYBE EVEN A TAD LOWER IF CLOUDS/PCPN HOLD TUFF ENUFF...LATER SHIFTS WILL HAVE TO FINE TUNE. NOTED NEW HPC DAY 1 AND DAY 2 QPF WHICH WOULD SEEM TO INDICATE LIKELY POPS TODAY AND CHC POPS TOMORROW...HUM.... WED-THU...HATE TO GO ON LIKE A BROKEN RECORD BUT WITH UPPER LOW SOMEWHERE IN THE VICINITY AND ITS AUGUST WITH PLENTY OF RH...KEPT CHC POPS GOING IN THE DATABASE...LIKEWISE KEPT POPS GOING FROM FRI-SUN AS WELL...WITH A DECR TREND THRU THE PERIOD. TEMPS TO REMAIN NEAR NORMALS IN THE LOWER 80S, OR 80-85. GFE/IFPS...PREVIOUS DATA BASE LOOKS GOOD. BROKE UP THE ZONES DIFFERENTLY THOUGH TO REFLECT LOWER POPS NORTH AND TRENDING HIGHER CENTRAL AND SOUTH THE NEXT FEW DAYS...THIS LED TO A LOT OF POP CHANGING AND ESP THE 1-HRLY POPS FIELDS. ALSO TRIED TO INDICATE A LITTLE BIT OF A DIURNAL TREND AS WELL..ESP IN THE LATER PERIODS. STUCK CLOSE WITH TEMPS/SKY COVER. DIDNT LOAD ANY NEW DATA...JUST SMOOTHED HERE AND THERE. MOS...GOING WITH A BLEND OF ETA/NGM MOS FOR THE SHORT TERM. AVN TEMPS LOOK OK BUT DONT CARE MUCH AT ALL FOR THE POPS. THANKS TO CHAT ROOM COORDINATION THIS MORNING. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. .JKL...NONE. HALL --------------------------------------------------------------------- 835 PM EDT SUN AUG 25 2002 SATELLITE SHOWS UPPER LEVEL LOW OVER SRN INDIANA. CONVECTION IS BEGINNING TO WIND DOWN WITH LOSS OF DAYTIME HEATING...BUT STILL SEEING SOME ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. WITH CURRENT TRENDS WILL KEEP SLIGHT CHANCE POPS...20 PCT...IN THE OVERNIGHT PERIOD. WILL UPDATE GRIDS AND ASSOCIATED FORECAST PRODUCTS. .JKL...NONE. SBH --------------------------------------------------------------------- PREVIOUS DICUSSIONS FOLLOW --------------------------------------------------------------------- AFTERNOON DISCUSSION 309 PM EDT ...FORECAST ISSUES... PRECIP CHANCES THROUGH THE ENTIRE FORECAST PERIOD. TEMPERATURES WILL ALSO BE TRICKY AS WELL. ...MODELS/ZFP... MODELS CONTINUE TO BE IN AGREEMENT WITH DEVELOPING CLOSED UPPER LOW OVER THE OHIO VALLEY IN THE NEXT 24 HOURS. AT THE SURFACE...SURFACE LOW FORECAST TO SPIN DOWN TO OUR SOUTHEAST AN THEN MAKE RUN UP THE EAST COAST. MAIN FORECAST CHALLENGE CONTINUES TO BE RAIN CHANCES OVER THE NEXT FEW DAYS. IN THE NEAR TERM...CONVECTION FIRING ACROSS MUCH OF NORTH CENTRAL AND EASTERN KENTUCKY IN RESPONSE TO SURFACE HEATING AND TROF AXIS CLEARLY SEEN IN SAT IMAGERY LOCATED OVER SOUTHWEST INDIANA. EXPECT THIS CONVECTION TO CONTINUE INTO THE EVENING HOURS AND THEN BEGIN TO DIE OFF AFTER SUNSET. WILL RUN CHANCE POPS TONIGHT MAINLY EARLY TO ACCOUNT FOR THIS. MAV/MET/FWC NUMBERS HAVE BEEN RUNNING A LITTLE COOL OVER THE PAST FEW MORNINGS...SO PLAN ON RAISING OVERNIGHT TEMPS SLIGHTLY...ESPECIALLY WITH THE CLOUD COVER. BELIEVE PATCHY FOG WILL ONCE AGAIN DEVELOP LATER THIS EVENING...ESPECIALLY IN AREAS THAT SEE RAIN THIS AFTERNOON/EVENING. FOR MONDAY-WEDNESDAY...MODELS CONTINUE TO BE IN AGREEMENT IN PARKING UPPER LOW ACROSS THE OHIO VALLEY. PROBLEM WILL BE TIMING VORT MAXES PINWHEELING AROUND THE LOW. PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY WILL BE AROUND SO IT WONT TAKE MUCH TO GET THINGS GOING. ALTHOUGH THE MODELS SEEM TO PLACING MUCH OF THE QPF FURTHER AND FURTHER EAST WITH EACH RUN. AT ANYRATE...WILL CONTINUE CHANCE POPS ACROSS THE BOARD THROUGH WEDNESDAY. FWC/MAV/MET NUMBERS ARE CLOSE AND PLAN ON USING A BLEND. TEMPS WILL BE BELOW NORMAL FOR THE PERIOD WITH ALL THE CLOUDS AROUND. ...EXTENDED... EXTENDED MODELS CONTINUE TO HAVE BIG UPPER LOW OVER THE OHIO VALLEY AREA IN THE EARLY PART OF THE EXTENDED. THE CANADIAN AND NAVY NOGAPS PULL THIS SYSTEM NORTH FASTER THAN THE OTHER EXTENDED MODELS. THE 00Z GFS RUN COMPRESSES THE UPPER LEVEL LOW AS THE TWO RIDGES...ONE OVER THE WESTERN ATLANTIC AND ONE OVER THE SOUTHWEST EXPAND WEST AND EAST RESPECTIVELY AND SQUEEZE THE ENERGY NORTH INTO THE GREAT LAKES. BY LATE IN THE EXTENDED ANOTHER H5 WAVE ROLLS OVER THE TOP OF THE WESTERN U.S. RIDGE AND HEADS EAST ACROSS THE AREA. AS FOR SENSIBLE WEATHER...SURFACE LOW FORECAST TO DEVELOP OVER THE SOUTHEAST AND THEN MOVE NORTHEAST THROUGH THE PERIOD. THE COMBINATION OF THE UPPER LOW AND SURFACE LOW NEAR US WILL RESULT IN WIDESPREAD CLOUDS WITH SHOWERS AND THUNDERSTORMS. BEST CHANCE OF RAIN LOOKS TO BE FROM TUESDAY THROUGH THURSDAY. THINGS BEGIN TO DRY OUT SLIGHTLY TOWARDS THE END OF THE WEEK. AT THIS TIME PLAN ON KEEPING CHANCE POPS FROM WEDNESDAY THROUGH SUNDAY. NO REAL CHANGE IN TEMPS...THOUGH THEY WILL BE BELOW NORMAL FOR THIS TIME OF THE YEAR WITH HIGHS IN THE LOWER TO MID 80S. OVERNIGHT LOWS WILL CONTINUE TO BE IN THE MID 60S. ...GRIDS... GRIDS IN REAL GOOD SHAPE. LOADED IN DAY 7 IN THE EXTENDED WITH GFS DATA. DID THE USUAL RELOAD OF WINDS FROM THE MESO ETA IN THE FIRST 60 HOURS. ELSEWHERE...ONLY MINOR TWEAKS DONE TO THE ELEMENTS. ...PRELIM NUMBERS... LOZ 67/82 66/80 3555 JKL 67/81 66/80 3445 JARVIS --------------------------------------------------------------------- MORNING UPDATE DISCUSSION 1105 AM EDT MID/HIGH LEVEL CLOUDS ARE MORE PROMINENT THAN FORECAST IN THE NORTH...AND LATEST INFORMATION SUGGESTS THAT WILL NOT CHANGE. HOWEVER...DRIER LOW LEVEL AIR AND SLIGHTLY WARMER TEMPS SEVERAL THOUSAND FEET UP ON THE MESOETA ALSO MEAN IT WILL BE DIFFICULT FOR CONVECTION TO FIRE IN THE FAR NORTH. MEANWHILE...IN THE SOUTHERN PART OF THE AREA...EXTENSIVE CLOUDS WILL HINDER TEMPS FROM WARMING AS MUCH AS WAS FORECAST. WILL SPLIT OFF A FAR NORTHERN GROUP FROM MONTGOMERY COUNTY EAST TO MARTIN COUNTY AND REMOVE AFTERNOON PRECIP. WILL GO WITH 1ST PERIOD CONSIDERABLE CLOUDS IN ALL BUT THE SOUTHERN PART OF THE AREA...WHERE MOSTLY CLOUDY WORDING WILL BE LEFT AS IS. IN THE SOUTH...WILL DROP 1ST PERIOD TEMPS SLIGHTLY TO 80 TO 85. HAL --------------------------------------------------------------------- MORNING DISCUSSION 300 AM EDT NUMEROUS CHALLENGES THRU THE FCST PACKAGE...MAINLY EVOLVING AROUND PCPN CHANCES AND SKY COVER AND TO A LESSER EXTENT HIGH TEMPERATURES. SFC CHART EARLY THIS MORNING SHOWING WEAK COLD FRONT/BNDRY SLIDING THRU THE CWA WITH A WEAK LOW NEAR HTS AND BTWN BWG AND PAH. HIGH PRESSURE OVER N IN AND W IA. SAT PICS SHOWING COPIOUS CI BLOW OFF ACROSS THE ENTIRE AREA AND SFC OBS ALSO SHOWING SOME MID LVL CLOUDINESS. RADAR SHOWED SOME ISOLATED RENEGADE SHOWERS OVER THE CWA EARLIER...SCT SHOWERS STILL OVER WV MOVING SE THIS MORNING AND INCREASING SHRA/TSRA OVER TN MOVING E-NE. SKY FCST TUFF THE NEXT FEW DAYS AS CONDITIONS WILL PROBABLY RANGE FROM PC TO MCLOUDY AT TIMES. JUST HOW DENSE WILL THE CI BE AND HOW MUCH WILL IT HOLD DOWN INSOLATION IS A TUFF CALL. ETA/M-ETA MODEL THIS MORNING IS WAY TOO WET RIGHT OFF THE BAT BUT THEY SEEM TO REGROUP SOMEWHAT AS THE DAY WEARS ON. THINKING BEST CHC OF POPS TODAY ALONG THE SOUTHERN ZONES AND NEAR THE TN BORDER...LOWER POPS (SLGHT CHC) ACROSS THE NORTH. HIGHS IN THE LOWER 80S NORTH AND MID 80S SOUTH. WILL CONTINUE WITH A SLIGHT CHC NORTH AND 30% SOUTH FOR TONIGHT. MODELS ALL STILL ADVERTISING SOMEWHAT UNUSUAL 5H CUT OFF LOW TO SET UP FOR THE NEXT SEVERAL DAYS OVER W-CNTRL TN/KY AND THEN THE 5H AND SFC LOWS WOBBLE AROUND THE AREA. SOME DIFFERENCES IN PLACEMENT AND STRENGTH BUT THEY AGREE OVERALL IN AN INCRLY WET LOOKING SCENARIO. BASICALLY WENT WITH A SLOWLY INCREASING SKY COVER AND POPS RIGHT ON INTO NEXT WEEK. PREV FCST PACKAGE WAS LEANING THIS WAY AND I AM TO. I INCREASED THE SKY COVER A TAD FOR MON AND TUE AND ALSO RAISED THE THE POPS ANOTHER 10 PERCENT. LOWERED THE MAX TEMPS JUST A LITTLE ALSO FOR MON-TUE TO AROUND/NEAR 80. HAVE SOME CONCERN THAT IT COULD BE EVEN A LITTLE COOLER THAN THAT IN THE FAR E-NE ZONES AND AGREE WITH CRW IN NDFD CHAT ROOM DISC FOR TEMPS. NOTED HPC DAY 3 (TUE) MAX TEMP PROG WITH HIGHS ONLY MID 70S ACROSS THE BOARD. I KEPT EITHER 40 OR 50 POPS IN THE DATABASE FOR WED AND THUR AND CHC POPS AGAIN FOR FRI AND SAT. FIGURE WE WILL BE REFINING POPS ON A DAILY BASIS AS THE EVENT UNFOLDS. GFE/IFPS...DATA BASE LOOKS PRETTY GOOD. ONLY MINOR CHANGES MADE HERE AND THERE AS NOTED ABOVE. DIDNT ADD ANY NEW MODEL DATA. MOS...ETA MOS HITTING THE POPS TOO HARD AND WILL LEAN MORE TOWARD THE MAV AND NGM. ETA TEMPS ALSO A TOUCH TOO COOL. THE METAS UPPER 50S MON NIGHT ALSO SEEMS TOO COOL. THANKS TO CRW AND MRX FOR CHAT ROOM COORDINATION THIS MORNING AND TO SDF FOR LAND LINE COORDINATION. WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. HALL
In the hours before
Local storm report, Aug 26, 9:01 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
901 AM EDT MON AUG 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 AM CORBIN KY .75 INCH HAIL
08/26/02 WHITLEY WHITLEY COUNTY DISPATCH
REPORTED DIME TO MARBLE
SIZED HAIL ON INTERSTATE 75
JUST OUTSIDE OF CORBIN.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:28 AM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Aug 26, 8:40 AM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Aug 26, 10:23 AM EDT | Severe Thunderstorm Warning | JKL | Whitley | 37 min |
| Aug 26, 12:00 PM EDT | Flash Flood Warning | JKL | Knox | 3 hr |
| Aug 26, 12:21 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 24 min |
| Aug 26, 12:50 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 25 min |
| Aug 26, 3:09 PM EDT | Flash Flood Warning | JKL | Letcher | 111 min |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.